Alert archive / Nebraska / Frost Advisories in 2017

Frost Advisory 6, NWS North Platte, NE

October 3, 2017Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this frost advisory at Oct 3, 2017, 2:09 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It took effect at Oct 4, 2017, 1:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2017, 2:09 PM MDT (20:09 UTC)
In effect from
Oct 4, 2017, 1:00 AM MDT
Expired
Oct 4, 2017, 8:31 AM MDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS73 KLBF 032009
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
309 PM CDT Tue Oct 3 2017

...Lows Overnight into Wednesday Morning Around 30 Degrees...

.Surface high pressure builds east tonight with winds to turn to 
the east then southeast overnight. A hard freeze looks doubtful
with lows temperatures to drop into the lower to middle 30s with 
some locales in the far northwest sandhills to fall to around 30 
degrees with patchy frost possible.

NEZ004-005-023-094-041500-
/O.UPG.KLBF.FZ.A.0001.171004T0700Z-171004T1500Z/
/O.NEW.KLBF.FR.Y.0006.171004T0700Z-171004T1500Z/
Sheridan-Eastern Cherry-Grant-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Hyannis, 
Cody, Eli, Merriman, and Kilgore
309 PM CDT Tue Oct 3 2017 /209 PM MDT Tue Oct 3 2017/

...FROST ADVISORY IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 10 AM CDT
/9 AM MDT/ WEDNESDAY...

The National Weather Service in North Platte has issued a Frost
Advisory, which is in effect from 2 AM CDT /1 AM MDT/ to 10 AM
CDT /9 AM MDT/ Wednesday. The Freeze Watch is no longer in
effect. 

* TEMPERATURE...Lows ranging from 30 to 35 from northern 
  Sheridan counties and taper to warmer readings south and east. 

* IMPACTS...A few hours of near freezing temperatures are 
  possible, which may damage or kill sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Keck
1 follow-up statement
318 
WWUS73 KLBF 041431
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
931 AM CDT Wed Oct 4 2017

...Frost Advisory Cancelled.

.Temperatures have rosen above freezing with temperatures to climb
into the 50s today. 

NEZ004-005-023-094-041545-
/O.CAN.KLBF.FR.Y.0006.000000T0000Z-171004T1500Z/
Sheridan-Eastern Cherry-Grant-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Hyannis, 
Cody, Eli, Merriman, and Kilgore
931 AM CDT Wed Oct 4 2017 /831 AM MDT Wed Oct 4 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in North Platte has cancelled the
Frost Advisory. 

Temperatures have rose above the freezing point and will continue
to rise through the morning to max temperatures in the 50s.
Therefore, the advisory is cancelled. 

$$

Keck

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:04 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 3, 12:04 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
104 PM CDT Tue Oct 3 2017

.SYNOPSIS...
Issued at 352 AM CDT Tue Oct 3 2017

H5 analysis from earlier this evening had a closed low over
eastern Montana with a trough of low pressure extending to the sw
over Nevada, Utah and northern California. A strong shortwave was
noted off the coast of Oregon in association with this trough,
while a second shortwave was noted across southern Wyoming. West
of the trough, High pressure was located across the eastern
Pacific with a positive tilted ridge extending into northern
British Columbia. East of the trough, high pressure was located
over the sern states with a ridge of high pressure extending north
into northern Quebec. At the surface: A cold front extended from
far sern South Dakota into south central Nebraska and west central
Kansas. Showers with embedded thunderstorms extended from south
central into northeastern Nebraska. Further west, isolated showers
were located across portions of north central Nebraska. At 3 AM
CDT, readings were in the 40s to lower 50s across western and
north central Nebraska.

&&

.UPDATE...
Issued at 955 AM CDT Tue Oct 3 2017

Forecast updated as clouds are clearing in the west and will clear
the north central into the afternoon. Temps below normal today as
the cold front that sweeped east. Today a surface high pressure
ridge axis moves eastward bringing light and variable winds into
the evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Tue Oct 3 2017

Precipitation chances late tonight and the threat for
frost/freeze conditions in the northwest are the main forecast
concerns. Upper level low pressure will track from eastern Montana
into western North Dakota today. This will force the before
mentioned cold front east and south into far sern Nebraska and
central Kansas. North of the front, drier mid level air will push
into western and north central Nebraska today, offering some
limited clearing. Highs this afternoon will be in the lower 60s.
The upper level low will track quickly into northern Minnesota
overnight. Moisture will overrun the front overnight with
cloudiness spreading into southern and central Nebraska toward 12z
Wednesday. Forcing for precipitation will hold off until late
tonight and have confined the mention of precipitation to far
southern portions of the forecast area, which was a significant
change from the pvs forecast. Further north, skies will be mostly
clear to partly cloudy overnight. With dry air pushing into
northern Nebraska overnight, lows in the upper 20s to lower 30s in
the northwestern forecast area is definitely possible. Decided to
hoist a freeze watch for Sheridan, Cherry and Grant counties
overnight. Decided against pulling the trigger on a freeze
warning/or frost advisory with this morning's package, as the WARW
is further north with the cloud cover overnight, and that was the
general consensus with neighboring WFO's to the north and west.

.LONG TERM...(Wednesday through Monday)
Issued at 352 AM CDT Tue Oct 3 2017

An H5 closed low centered over Idaho Wed. morning rides along the
northern tier of the country, reaching the northern Great Lakes by
Sat. afternoon. In its wake, a trough digs into the southern Plains
over the weekend and into Monday. At the surface, a high pressure
quickly traverses the northern Plains on Wed and is replaced by a
deepening lee side low over Kansas. The low extends a warm front
through SE Nebraska on Thu. and pushes east of the Sandhills late
Friday. A second sfc low and cold front cross the Plains on Sunday.

Wednesday... Likely the coolest air of the season so far in the
morning with temps below freezing in the NW. Freeze Watch for
Sheridan, Cherry and Grant counties continues through 15z. Farther
south, maintained schc to chc PoP on the periphery of the sfc high.
Easterly return flow pulls moisture into KS and SW Neb, and the
upslope component corresponds to isentropic lift in a quickly
saturating layer. Highs will stay generally in the 50s with the help
of thickening cloud cover and overspreading precip. Toward the
evening and night, forcing increases as the sfc low develops in
western KS. Low level flow turns more southerly and dew points creep
into the 50s south of I-80 by 06z Thu. A 35+ kt LLJ across central
and eastern Neb. will add convergence and shear to support showers
through the night.

Thursday and Friday... Forcing and moisture advection will be
strongest Thursday due to the vicinity of the sfc low. Appears to be
two main bands of precip: the first early Thu and the second Thu
night into early Fri. Thunder indices suggest some stronger cells
possible with MUCAPE approaching 1000 j/kg and 0-6km shear near 50
kts Thu. evening. A 100kt H3 jet overhead and a subtle H5 shortwave
add upper level support. The main threat, however, will be very
heavy rain once again. NAEFS ensembles point toward PWAT and MTV
>99%ile of climo norms, primarily east of Hwy 83. The mean cloud
layer wind almost matches the boundary orientation, suggesting
upscale growth and/or training convection. As the sfc low pulls into
Iowa, subsidence quickly takes over Friday evening. Cut off precip
in the panhandle by 00z Sat and most of the Sandhills by 06z.
Despite the clouds and heavy precip potential, WAA at H85 will
support near normal temps in the 60s.

Saturday through Monday... Clear skies, downsloping winds, and
strong WAA will result in widespread 70s Saturday. Timing
differences remain in the GFS and ECM concerning the fropa Sunday,
but NW Neb. has the best chance of staying in the cool sector. Temps
range from near 60F at GRN to near 70F Frontier and SE Custer Co.
Indications still point toward a dry fropa with better mid level
forcing and moisture with a strong shortwave Sunday night. Quick
shot of -RA possible into early Monday. Fairly good agreement with
H85 temps dropping to near 2C across the forecast area Monday 12z,
pushing lows toward freezing NW.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue Oct 3 2017

Visual flight rules will be predominate across the forecast area
through 18z. The exception is across the extreme north to include
Valentine (KVTN) where Marginal flight rules are occurring. The
low clouds will further erode through 21Z as the ridge of surface
high pressure builds southeast with few impacts overnight as
clearing and light winds prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Wednesday morning for
NEZ004-005-023-094.

&&

UPDATE...Keck
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Snively
AVIATION...Keck
Hazardous weather outlook, Oct 3, 2:58 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
358 AM CDT Tue Oct 3 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-040900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
358 AM CDT Tue Oct 3 2017 /258 AM MDT Tue Oct 3 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Temperatures will drop into the lower 30s tonight across portions
of northwest Nebraska. A Freeze Watch is in effect for Sheridan,
Grant, and Cherry counties.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

The Freeze Watch continues into Wednesday morning for northwest
Nebraska.

Thunderstorm chances return to the area on Thursday. The severe
threat appears low at this time. However, heavy rain is possible,
especially for portions of southwest and north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:42 PM MDTSpecial Weather StatementLBFFrontier48 min
Oct 2, 6:46 PM MDTSpecial Weather StatementLBFHayes29 min
Oct 2, 6:48 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln25 min
Oct 2, 7:05 PM MDTSpecial Weather StatementLBFChase25 min
Oct 2, 7:36 PM MDTSpecial Weather StatementLBFCuster24 min
Oct 2, 7:41 PM MDTSpecial Weather StatementLBFFrontier34 min
Oct 2, 8:03 PM MDTSpecial Weather StatementLBFLoup27 min
Oct 2, 8:35 PM MDTAreal Flood AdvisoryLBFCuster3 hr
Oct 2, 9:04 PM MDTSpecial Weather StatementLBFCuster26 min
Oct 2, 9:51 PM MDTSpecial Weather StatementLBFCuster, Frontier, Logan39 min
Oct 3, 2:52 AM MDTFreeze WatchLBFCherry, Grant, Sheridan11 hr

Nearby

Frost Advisories in Nebraska, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.